Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 138, NWS Bismarck, ND

July 17, 2011Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2011, 9:40 AM CDT for Ward County, North Dakota. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2011, 9:40 AM CDT (14:40 UTC)
Expired
Jul 17, 2011, 10:30 AM CDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jul 17, 9:48 AM CDTHAIL 1.75Rice Lake, NDREPORT RELAYED BY THE MEDIA.
Jul 17, 10:10 AM CDTHAIL 2.59 Se Minot, ND8 MILES EAST OF THE OLD RADAR BASE. REPORT RELAYED BY MEDIA.
Jul 17, 10:25 AM CDTHAIL 2.55 S Sawyer, NDREPORT RELAYED BY MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4227 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
37.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS53 KBIS 171440
SVRBIS
NDC101-171530-
/O.NEW.KBIS.SV.W.0138.110717T1440Z-110717T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
940 AM CDT SUN JUL 17 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 1030 AM CDT.

* AT 937 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 7 MILES NORTHWEST OF RICE LAKE...OR 21 MILES SOUTHWEST OF
  MINOT...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICE LAKE...LOGAN AND SAWYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4821 10103 4786 10100 4790 10186 4795 10187
      4802 10187 4803 10189 4818 10192
TIME...MOT...LOC 1440Z 266DEG 24KT 4806 10164
WIND...HAIL 60MPH 1.50IN

$$

AYD
2 follow-up statements
896 
WWUS53 KBIS 171446
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
946 AM CDT SUN JUL 17 2011

NDC101-171530-
/O.CON.KBIS.SV.W.0138.000000T0000Z-110717T1530Z/
WARD ND-
946 AM CDT SUN JUL 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN WARD
COUNTY UNTIL 1030 AM CDT...

AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED NEAR RICE LAKE...OR 19 MILES SOUTHWEST OF MINOT...
MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  LOGAN AND SAWYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4821 10103 4786 10100 4790 10186 4795 10187
      4802 10187 4803 10189 4818 10192
TIME...MOT...LOC 1446Z 271DEG 30KT 4803 10152
WIND...HAIL 60MPH 2.50IN

$$

AYD
104 
WWUS53 KBIS 171458
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
958 AM CDT SUN JUL 17 2011

NDC101-171530-
/O.CON.KBIS.SV.W.0138.000000T0000Z-110717T1530Z/
WARD ND-
958 AM CDT SUN JUL 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WARD COUNTY UNTIL 1030 AM CDT...

AT 956 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 6 MILES EAST OF RICE LAKE...OR 16 MILES SOUTH OF
MINOT...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  LOGAN AND SAWYER.

A TORNADO WARNING IS ALSO IN EFFECT FOR THIS STORM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. AT 948 AM 
CDT...GOLF BALL SIZE HAIL WAS REPORTED IN RICE LAKE. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4789 10160 4819 10165 4821 10103 4786 10100
TIME...MOT...LOC 1458Z 273DEG 31KT 4801 10137
WIND...HAIL 60MPH 2.50IN

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:32 AM CDT, 8 minutes earlier.

Area forecast discussion, Jul 17, 9:32 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
932 AM CDT SUN JUL 17 2011

.UPDATE...UPDATE FOR THUNDERSTORMS NORTH CENTRAL.

&&

.DISCUSSION...UPDATE FOR LINE OF THUNDERSTORMS MOVING THROUGH
NORTH CENTRAL NORTH DAKOTA BEFORE NOON WITH THE POTENTIAL FOR
SMALL HAIL AND HEAVY RAIN. OTHERWISE REMAINDER OF FORECAST LOOKS
GOOD.

&&

.AVIATION...THUINDERSTORSM IMPACTING KMOT WITH BRIEF IIFR CIGS AND
VSBYS IN HEAVY RAIN...SOME GUSTY WINDS TO 30KTS THROUGH 16Z.
OTHERWISE FOG/LIFR IFR CIGS AT KDIK/KJMS WILL LIFT TO VFR AFTER
16Z. VFR AT ALL SITES AFTER 16Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR
NDZ011>013-019>023-025-034>037-042-045>048-050-051.

&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 17, 3:39 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
339 AM CDT SUN JUL 17 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
339 AM CDT SUN JUL 17 2011 /239 AM MDT SUN JUL 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING
FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES
OF 100 TO 110 ARE EXPECTED EACH DAY DURING THIS PERIOD. THE LATEST
INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT.

THERE IS A CHANCE OF THUNDERSTORMS FROM EARLY THIS SUNDAY
MORNING INTO THIS EVENING. A FEW STORMS MAY BECOME STRONG TO
SEVERE. THE MAIN THREATS THIS AFTERNOON AND EVENING WILL BE LARGE
HAIL...GUSTY WINDS...HEAVY RAIN...AND POSSIBLE ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING.
THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT.

CHANCES FOR THUNDERSTORMS ARE FORECAST THROUGH FRIDAY. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

HEINERT

In the hours before

Local storm report, Jul 17, 7:33 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
733 AM CDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HAIL             WHITE EARTH             48.38N 102.77W
07/17/2011  M0.25 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

&&

LHUBER
Special weather statement, Jul 17, 7:59 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
759 AM CDT SUN JUL 17 2011

NDZ009-010-017-171345-
MCKENZIE ND-MOUNTRAIL ND-WILLIAMS ND-
759 AM CDT SUN JUL 17 2011

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MCKENZIE...NORTHERN
MOUNTRAIL AND EASTERN WILLIAMS COUNTIES UNTIL 845 AM CDT/745 AM
MDT/...

AT 656 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES EAST OF WILLISTON...MOVING NORTHEAST AT
45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHARLSON...
  WHITE EARTH BAY RECREATION AREA...
  WHITE EARTH...
  ROSS...
  BELDEN...
  STANLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON
Special weather statement, Jul 17, 8:26 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
826 AM CDT SUN JUL 17 2011

NDZ010-011-017-171415-
MCKENZIE ND-MOUNTRAIL ND-WARD ND-
826 AM CDT SUN JUL 17 2011

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MCKENZIE...CENTRAL WARD
AND MOUNTRAIL COUNTIES UNTIL 915 AM CDT/815 AM MDT/...

AT 823 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE EARTH BAY RECREATION AREA...OR 49
MILES EAST OF WILLISTON...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DEADLY LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROSS...
  BELDEN...
  STANLEY...
  LOSTWOOD...
  PALERMO...
  BERTHOLD...
  NEW TOWN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HAMILTON
Special weather statement, Jul 17, 9:04 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
904 AM CDT SUN JUL 17 2011

NDZ010-011-171445-
MOUNTRAIL ND-WARD ND-
904 AM CDT SUN JUL 17 2011

...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD AND EASTERN MOUNTRAIL
COUNTIES UNTIL 945 AM CDT...

AT 859 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG STORMS CENTERED 33 MILES WEST OF MINOT...MOVING
EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BERTHOLD...
  DES LACS...
  FOXHOLM...
  BURLINGTON...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HAMILTON
Special weather statement, Jul 17, 9:29 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
929 AM CDT SUN JUL 17 2011

NDZ003-011-012-171515-
MCHENRY ND-RENVILLE ND-WARD ND-
929 AM CDT SUN JUL 17 2011

...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD...SOUTHEASTERN RENVILLE
AND WESTERN MCHENRY COUNTIES UNTIL 1015 AM CDT...

AT 923 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
MINOT TO 11 MILES WEST OF MINOT TO 25 MILES SOUTHWEST OF MINOT...AND
MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MINOT...
  MINOT AIR FORCE BASE...
  RICE LAKE...
  DEERING...
  SURREY...
  LOGAN...
  NORWICH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:20 PM CDTFlash Flood WarningBISFoster, Wells6 hr
Jul 16, 7:25 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons65 min
Jul 16, 7:36 PM CDTTornado WarningBISWells24 min
Jul 16, 8:00 PM CDTTornado WarningBISWells45 min
Jul 16, 8:13 PM CDTTornado WarningBISEmmons32 min
Jul 16, 8:44 PM CDTTornado WarningBISWells46 min
Jul 16, 8:59 PM CDTTornado WarningBISKidder31 min
Jul 16, 9:30 PM CDTTornado WarningBISKidder, Stutsman, Wells45 min
Jul 16, 9:38 PM CDTFlash Flood WarningBISFoster, Stutsman4 hr
Jul 16, 9:44 PM CDTTornado WarningBISEmmons31 min
Jul 17, 1:31 AM CDTAreal Flood WarningBISFoster, Stutsman, Wells18 hr
Jul 17, 9:54 AM CDTTornado WarningBISWard36 min
Jul 17, 10:13 AM CDTSevere Thunderstorm WarningBISMcHenry, Ward47 min
Jul 17, 10:25 AM CDTTornado WarningBISMcHenry, McLean, Sheridan, Ward35 min
Jul 17, 10:57 AM CDTTornado WarningBISMcHenry, McLean, Pierce, Sheridan33 min
Jul 17, 11:26 AM CDTTornado WarningBISMcHenry, Pierce, Sheridan, Wells49 min
Jul 17, 11:29 AM CDTRiver Flood WarningBISWard9 days
Jul 17, 12:13 PM CDTTornado WarningBISWells32 min
Jul 17, 12:44 PM CDTSevere Thunderstorm WarningBISWells16 min
Jul 17, 1:11 PM CDTTornado WarningBISFoster64 min
Jul 17, 2:11 PM CDTTornado WarningBISFoster, Stutsman49 min
Jul 17, 2:33 PM CDTFlash Flood WarningBISFoster6 hr
Jul 17, 3:31 PM CDTTornado WarningBISKidder, Stutsman29 min
Jul 17, 3:58 PM CDTTornado WarningBISKidder, Stutsman32 min
Jul 17, 4:29 PM CDTTornado WarningBISStutsman46 min
Jul 17, 4:44 PM CDTFlash Flood WarningBISStutsman3 hr
Jul 17, 5:13 PM CDTTornado WarningBISLaMoure, Stutsman47 min
Jul 17, 6:02 PM CDTTornado WarningBISLaMoure43 min
Jul 17, 6:28 PM CDTTornado WarningBISDickey62 min
Jul 17, 6:45 PM CDTTornado WarningBISLaMoure30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.